Skip to main content
Log in

Variational Markov chain Monte Carlo for Bayesian smoothing of non-linear diffusions

  • Original Paper
  • Published:
Computational Statistics Aims and scope Submit manuscript

Abstract

In this paper we develop set of novel Markov chain Monte Carlo algorithms for Bayesian smoothing of partially observed non-linear diffusion processes. The sampling algorithms developed herein use a deterministic approximation to the posterior distribution over paths as the proposal distribution for a mixture of an independence and a random walk sampler. The approximating distribution is sampled by simulating an optimized time-dependent linear diffusion process derived from the recently developed variational Gaussian process approximation method. The novel diffusion bridge proposal derived from the variational approximation allows the use of a flexible blocking strategy that further improves mixing, and thus the efficiency, of the sampling algorithms. The algorithms are tested on two diffusion processes: one with double-well potential drift and another with SINE drift. The new algorithm’s accuracy and efficiency is compared with state-of-the-art hybrid Monte Carlo based path sampling. It is shown that in practical, finite sample applications the algorithm is accurate except in the presence of large observation errors and low observation densities, which lead to a multi-modal structure in the posterior distribution over paths. More importantly, the variational approximation assisted sampling algorithm outperforms hybrid Monte Carlo in terms of computational efficiency, except when the diffusion process is densely observed with small errors in which case both algorithms are equally efficient.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

References

  • Alexander F, Eyink G, Restrepo J (2005) Accelerated Monte Carlo for optimal estimation of time series. J Stat Phys 119: 1331–1345

    Article  MATH  Google Scholar 

  • Andrieu C, de Freitas D, Doucet A, Jordan M (2003) An introduction to MCMC for machine learning. Mach Learn 50: 5–43

    Article  MATH  Google Scholar 

  • Andrieu C, Doucet A, Holenstein R (2010) Particle Markov Chain Monte Carlo methods. J R Statist Soc B 72: 1–33

    Article  MathSciNet  Google Scholar 

  • Archambeau C, Cornford D, Opper M, Shawe-Tayler J (2007) Gaussian Process approximations of stochastic differential equations. J Mach Learn Res Workshop and Conference Proceedings 1: 1–16

    Google Scholar 

  • Archambeau C, Opper M, Shen Y, Cornford D, Shawe-Tayler J (2008) Variational inference for diffusion processes. In: Platt C, Koller D, Singer Y, Roweis S (eds) Neural information processing systems (NIPS), vol 20. The MIT Press, Cambridge, pp 17–24

    Google Scholar 

  • Beskos A, Papaspiliopoulous O, Roberts GO, Fearnhead P (2006) Exact and computationally efficient likelihood-based estimation for discretely observed diffusion processes. J R Statist Soc B 68: 333–382

    Article  MATH  Google Scholar 

  • Beskos A, Papaspiliopoulous O, Roberts GQ (2008) A factorisation of diffusion measure and finite sample path construction. Methodol Comput Appl Probab 10: 85–104

    Article  MathSciNet  MATH  Google Scholar 

  • de Freitas N, H⌽jen-S⌽rensen P, Jordan M, Russell S (2001) Variational MCMC. In: Proceedings of the 17th annual conference on uncertainty in artificial intelligence. Morgan Kaufmann Publishers Inc., San Francisco, CA, pp 120–127

  • Derber J (1989) A variational continuous assimilation technique. Mon Wea Rev 117: 2437–2446

    Article  Google Scholar 

  • Duane S, Kennedy AD, Pendleton BJ, Roweth D (1987) Hybrid Monte Carlo. Phys Lett B 55: 2774–2777

    Article  Google Scholar 

  • Durham GB, Gallant AR (2002) Numerical techniques for maximum likelihood estimation of continuous-time diffusion process. J Bus Econom Stat 20: 297–338

    Article  MathSciNet  Google Scholar 

  • Elerian O, Chib S, Shephard N (2001) Likelihood inference for discretely observed nonlinear diffusions. Econometrica 69: 959–993

    Article  MathSciNet  MATH  Google Scholar 

  • Eraker B (2001) Markov Chain Monte Carlo analysis of diffusion models with application to finance. J Bus Econ Statist 19: 177–191

    Article  MathSciNet  Google Scholar 

  • Evensen G (1994) Sequential data assimilation with a non-linear quasi-geostrophic model using Monte Carlo methods to forecast error statistics. J Geophys Res 99: 10,143–10,162

    Article  Google Scholar 

  • Evensen G (2000) An ensemble Kalman smoother for nonlinear dynamics. Mon Wea Rev 128: 1852–1867

    Article  Google Scholar 

  • Eyink GL, Restrepo JM, Alexander FJ (2004) A mean-field approximation in data assimilation for nonlinear dynamics. Physica D 194: 347–368

    Article  MathSciNet  Google Scholar 

  • Golightly A, Wilkinson GJ (2006) Bayesian sequential inference for nonlinear multivariate diffusions. Stat Comput 16: 323–338

    Article  MathSciNet  Google Scholar 

  • Golightly A, Wilkinson GJ (2008) Bayesian inference for nonlinear multivariate diffusion models observed with error. Comput Stat Data Anal 52: 1674–1693

    Article  MathSciNet  MATH  Google Scholar 

  • Haario H, Laine M, Mira A, Saksman E (2006) Dram: efficient adaptive MCMC. Stat Comput 16: 339–354

    Article  MathSciNet  Google Scholar 

  • Hastings WK (1970) Monte Carlo sampling methods using Markov chains and their applications. Biometrika 57: 97–109

    Article  MATH  Google Scholar 

  • Honerkamp J (1994) Stochastic dynamical systems. VCH, Weinheim

    Google Scholar 

  • Jazwinski AH (1970) Stochastic processes and filtering theory. Academic Press, New York

    MATH  Google Scholar 

  • Julier SJ, Uhlmann J, Durrant-Whyte H (2000) A new method for the nonlinear tranformation of means and covariances in filters and estimators. IEEE Trans Autom Control 45: 477–482

    Article  MathSciNet  MATH  Google Scholar 

  • Kalman RE, Bucy R (1961) New results in linear filtering and prediction theory. J Basic Eng D 83: 95–108

    Article  MathSciNet  Google Scholar 

  • Kalnay E (2003) Atmospheric modelling, data assimilation and predictability. Cambridge University Press, Cambridge

    Google Scholar 

  • Kitagawa G (1987) Non-Gaussian state space modelling of non-stationary time series. J Am Stat Assoc 82: 503–514

    MathSciNet  Google Scholar 

  • Kitagawa G (1996) Monte Carlo filter and smoother for non-Gaussian nonlinear state space models. J Comput Graph Stat 5: 1–25

    Article  MathSciNet  Google Scholar 

  • Klöden PE, Platen E (1992) Numerical solution of stochastic differential equations. Spinger, Berlin

    MATH  Google Scholar 

  • Kushner HJ (1967) Dynamical equations for optimal filter. J Differ Equ 3: 179–190

    Article  MathSciNet  MATH  Google Scholar 

  • Liu JS (2001) Monte Carlo strategies in scientific computing. Spinger, Berlin

    MATH  Google Scholar 

  • Miller RN, Carter EF, Blue ST (1999) Data assimilation into nonlinear stochastic models. Tellus A 51: 167–194

    Article  Google Scholar 

  • Mira A (2001) On Metropolis-Hastings algorithms with delayed rejection. Metron LIX: 231–241

    MathSciNet  Google Scholar 

  • Ozaki T (1992) A bridge between nonlinear time series models and nonlinear stochastic dynamical systems: a local linearization approach. Stat Sinica 2: 113–135

    MathSciNet  MATH  Google Scholar 

  • Papaspiliopolous O, Roberts GO, Skold M (2003) Non-centered parameterisations for hierarchical models and data augmentation. In: Bayesian Statistics 7, pp 307–326

  • Pardoux E (1982) équations du filtrage non linéaire de la prédiction et du lissage. Stochastics 6: 193–231

    Article  MathSciNet  MATH  Google Scholar 

  • Rabier F, Jarvinen H, Klinker E, Mahfouf JF, Simmons A (2000) The ecmwf operational implementation of four-dimensional variational assimilation. Part i: experimental results with simplified physics. Quart J Roy Met Soc 126: 1143–1170

    Article  Google Scholar 

  • Roberts GQ, Stramer O (2001) On inferencee for partially observed non-linear diffusion models using Metropolis-Hasting algorithm. Biometrika 88: 603–621

    Article  MathSciNet  MATH  Google Scholar 

  • Stuart AM, Voss J, Winberg P (2004) Conditional path sampling of SDEs and the Langevin MCMC method. Commun Math Sci 2: 685–697

    MathSciNet  MATH  Google Scholar 

  • Wan E, van der Merwe R (2001) The unscented Kalman filter. In: Haykin S (ed) Kalman filtering and neural networks. Wiley, New York, pp 207–219

    Google Scholar 

  • Wilkinson D (2006) Stochastic modelling for systems biology. Chapman & Hall/CRC, Boca Raton

    MATH  Google Scholar 

  • Wilkinson DJ, Golightly A (2010) Markov Chain Monte Carlo algorithms for SDE parameter estimation. In: Learning and inference in computational systems biology, pp 253–276

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Yuan Shen.

Rights and permissions

Reprints and permissions

About this article

Cite this article

Shen, Y., Cornford, D., Opper, M. et al. Variational Markov chain Monte Carlo for Bayesian smoothing of non-linear diffusions. Comput Stat 27, 149–176 (2012). https://doi.org/10.1007/s00180-011-0246-4

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00180-011-0246-4

Keywords

Navigation